Texas, 2023

Flash Flood and Hail in Texas, May 23, 2023

May 23, 2023 · NWS LUB · 14 events in 8 counties and zones

Another consecutive evening of severe storms occurred on the Caprock on the evening of the 23rd as the atmosphere again became very unstable. Several of the thunderstorms were able to gain significant mid-level rotation which allowed them to generate very large hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Another consecutive evening of severe storms occurred on the Caprock on the evening of the 23rd as the atmosphere again became very unstable. Several of the thunderstorms were able to gain significant mid-level rotation which allowed them to generate very large hail. Hailstones as large as baseballs damaged multiple vehicles northwest of Shallowater (Lubbock County) along US Highway 84, while many other spots incurred impacts from hail as large as golf ball size. In addition to producing large hail, the slow moving storms also dumped torrential rainfall. One such pocket of torrential rain occurred just to the north of Plainview (Hale County), where several roads were underwater. Activity then shifted into the Rolling Plains late in the evening as activity morphed into upscale clusters of storms producing a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 1:09 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 23, 1:09 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
209 PM CDT Tue May 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 207 PM CDT Tue May 23 2023

Thunderstorm initiation is imminent this afternoon across the
Caprock with an expectation for it to occur around 20-21Z, with
supercell(s) forming after 21Z east of the developing convection
across the Caprock. The thinking is that the initial LCLs in the
drier airmass across the Caprock will galvanize a wind-damage threat
as splitting-cells quickly merge and become cold pool dominant. Very
large hail around golf ball size will be possible as well, in
addition to torrential rainfall due to excess volumetric liquid
water content within updrafts. An initial eastward-propagation
component is anticipated as the developing MCS matures across the
Caprock, and the development of any bows may augment the potential
for significant-severe wind gusts (>=65 kt/75 mph) as the magnitude
of theta perturbations associated with the downdrafts are enhanced,
with mesovortex structures enhancing a localized tornado potential
as well. Visible satellite imagery this early afternoon indicates a
bubbling cumulus field across the Rolling Plains, with TCU expected
to develop across the Caprock within the next 1-2 hours as parcels
hit the LCL. Billows were also analyzed over portions of Swisher,
Briscoe, and Hall Counties, along the southern edge of the mixing
stratus layer, with a cu field developing along the immediate
southern periphery of the billows. This appears to be the best area
for the formation of a discrete supercell this afternoon, and all
hazards will be possible including the potential for a rain-wrapped
tornado should a supercell develop and propagate to the right
(southeastward) off of the baroclinic gradient indicated on West
Texas Mesonet and satellite data. For additional details regarding
supercell potential, please reference the mesoscale update issued at
1103 AM CDT this morning.

By the evening, upon the intensification of the low-level jet and
related backing of the inflow-layer storm-relative flow, the MCS is
forecast to propagate to the southeast as it moves into the Rolling
Plains, overtaking any supercells that manage to form as those
individual cells become outflow dominant and merge. Intense rain
rates are expected, though the magnitude of the downwind-propagation
vector should offset a longer-fused flooding threat; however, rain
rates exceeding 2"/hr with the most-intense updrafts embedded within
the system is not out of the question. The MCS is forecast to exit
the CWA around midnight, though renewed convective development will
be possible along residual outflow boundaries, though it should
remain below severe limits as the boundary-layer stabilizes. There
exists mixed signals among all CAMs regarding overnight convection,
and will ultimately be governed by how the afternoon and evening
event pans out. Residual convection should diminish altogether by
sunrise tomorrow, with a rain-cooled airmass intact by late tomorrow
morning and into the afternoon. The baroclinity associated with this
airmass, amidst southeasterly winds at around 10-15 kt, is forecast
to result in thunderstorm initiation by the mid-to-late afternoon
hours tomorrow, with a focus across the extreme southwestern Texas
Panhandle. A mixed-mode of storms will be possible, with an eventual
evolution into another southeastward-propagating MCS as the
shortwave ridge translates over West Texas.

Sincavage

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 207 PM CDT Tue May 23 2023

An interesting late-May pattern will persist at least through the
weekend. It is interesting in that it comes across as a sort of
hybrid between a typical peak-severe season and peak-midsummer.
Instability will be pretty average for late May but forcing and
shear profiles will tend to be more indicative of late June to July.
A dirty ridge will remain in place over the Great Plains with a deep
low over New England/Quebec and a trough over the West Coast. A
"tilting" of the upper ridge with the northern end shifting eastward
to the Great Lakes while the southern end remains anchored over the
interior of Mexico will allow for the western CONUS trough to shift
inland to the intermountain West by the weekend. By the beginning of
next weekend this pattern shifts further east with a short wave
trough possibly ejecting across the southern High Plains toward
Sunday/Monday. The recent diurnal cycle with afternoon to overnight
convection across the forecast area will continue for the
foreseeable future. Thursday and Friday will see the highest
potential for heavy rain as low to mid level moisture continues to
build underneath the stationary ridge. Model progs have PWAT values
exceeding 1.5" at times across parts of the forecast area both of
those days. Meanwhile increase southwesterly component aloft from
the advancing upper trough should make initiation more likely across
eastern New Mexico, then spreading eastward onto the South Plains
and into the upper ridge. The approach of the late weekend short
wave trough should then bring initiation back eastward into the
forecast area Saturday and Sunday. Finally, Monday and Tuesday
currently look like they may be relatively quiet days as the
forecast area would be between the exited short wave trough and a
weak closed low near southern California. As for temperatures, the
run of near to just below normal temperatures is likely to continue
for another two or three days underneath the dirty ridge. As the
pattern changes this weekend, temperatures are likely to warm some
as rain/storm chances decrease.

&&

.AVIATION...
(18Z TAFS)
Issued at 112 PM CDT Tue May 23 2023

VFR conditions and generally light southeasterly winds will
persist at KPVW and KLBB outside of convective activity. KCDS will
fluctuate between MVFR/VFR. Low stratus will likely return by
Wednesday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...09
LONG TERM....07
AVIATION...19
Hazardous weather outlook, May 23, 1:11 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
211 PM CDT Tue May 23 2023

TXZ021>044-241915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
211 PM CDT Tue May 23 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are expected to develop this afternoon near the
New Mexico state line before increasing in coverage as they move
east and into the Rolling Plains by this evening. A few of these
storms could become supercells capable of producing very large hail
potentially in excess of golf ball size, damaging wind gusts between
60 to 70 mph, and a tornado or two. A few wind gusts in excess of 75
mph will be possible. Torrential rainfall associated with
thunderstorms today will lead to a threat for flash flooding as
well, especially as storms grow into a larger complex this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms are expected to develop over the South Plains
and far southwest Texas Panhandle again on Wednesday afternoon,
moving eastward and expanding in coverage Wednesday evening. Some
storms may be severe, capable of producing hail to golf ball size
and wind gusts to 70 mph.

Additional thunderstorms are expected to develop each afternoon and
persist into the evening and overnight hours from Thursday through
Monday. Some storms may be severe with large hail and damaging
winds. Heavy rainfall also may result in localized flash flooding,
especially on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Lubbock radar (KLBB), 79 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 strong wind, 1 flash flood. Local standard time, as filed.

Hail, Lamb

When
May 23, 4:37 PM CST
Where
Lamb County, 2 mi S of Sudan
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.041, -102.530

A storm chaser reported quarter size hail south of Sudan.

Hail, Hockley

When
May 23, 4:37 PM CST
Where
Hockley County, 2 mi NW of Ropesville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.441, -102.174

A spotter reported hail up to ping pong ball size northwest of Ropesville.

Hail, Parmer

When
May 23, 5:01 PM CST
Where
Parmer County, Bovina
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.520, -102.900

A storm chaser reported half dollar size hail in Bovina.

Hail, Lubbock

When
May 23, 5:10 PM CST to 5:21 PM CST
Where
Lubbock County, 4 mi N of Shallowater to 6.77 mi NW of Shallowater Arpt
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
33.738, -101.980

Numerous reports were received of a swath of hail from north of Shallowater westward to the Lubbock/Hockley County line. Hail ranged in size from quarters to as large as baseballs. Multiple vehicles were reported as damaged along US Highway 84.

Hail, Parmer

When
May 23, 5:22 PM CST
Where
Parmer County, 1.33 mi NW of Lariat
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.344, -102.936

A spotter reported hail up to ping pong ball size northwest of Lariat.

Hail, Hockley

When
May 23, 5:27 PM CST
Where
Hockley County, 5 mi SSW of Whitharral
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.663, -102.363

A spotter reported quarter size hail between Whitharral and Levelland along US Highway 385.

Hail, Hale

When
May 23, 5:36 PM CST to 5:50 PM CST
Where
Hale County, 3.92 mi NNW of Countyline to 5.77 mi SSW of Cotton Center
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.875, -102.045

A swath of hail ranging from ping pong ball size to golf ball size was reported in rural southwestern Hale County.

Strong Wind, Castro

When
May 23, 5:55 PM CST to 5:58 PM CST
Where
Castro forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Public
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 34.561N, 102.293W. A member of the public observed a brief landspout tornado just northeast of Dimmitt.

Hail, Hale

When
May 23, 6:15 PM CST
Where
Hale County, Finney
Measured
1.5 in hail
Reported by
Public
Coordinates
34.280, -101.720

A member of the public reported hail up to ping pong ball size along Interstate 27 in northern Hale County.

Hail, Hockley

When
May 23, 6:58 PM CST
Where
Hockley County, 3 mi S of Pep
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
33.777, -102.570

Flash Flood, Hale

When
May 23, 7:00 PM CST to 9:00 PM CST
Where
Hale County, 2.9 mi SSW of Finney to 1.38 mi WNW of Finney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.239, -101.731

A severe thunderstorm very slowly moved across Hale County just to the north of Plainview causing flash flooding in and around the intersection of Farm to Market Road 788 and Interstate 27.

Thunderstorm Wind, Hale

When
May 23, 7:22 PM CST
Where
Hale County, 1 mi S of Plainview
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.185, -101.700

A Texas Tech University West Texas mesonet site near Plainview measured a wind gust of 58 mph.

Thunderstorm Wind, Motley

When
May 23, 8:17 PM CST
Where
Motley County, 1 mi S of Northfield
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.266, -100.600

A Texas Tech University West Texas mesonet site near Northfield measured a wind gust of 60 mph.

Thunderstorm Wind, Cottle

When
May 23, 9:11 PM CST to 9:12 PM CST
Where
Cottle County, 2 mi SSE of Hackberry
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.903, -100.137

A Texas Tech University West Texas mesonet site near Hackberry measured severe wind gusts from 2111 CST through 2112 CST. A peak wind gust of 70 mph was measured at 2112 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092971, 1092974, 1092972, 1092973, 1092975, 1092976, 1092977, 1093004, 1092978, 1092979, 1092983, 1092980, 1092981, 1092982.